Tennessee, 2005Flash Flood in Tennessee, July 16, 2005
July 16, 2005 · NWS HUN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 7:06 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 16, 7:06 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
806 PM CDT SAT JUL 16 2005
.DISCUSSION...
THE RADAR SCOPE LOOKS ABOUT AS IT DID 24 HOURS AGO WITH A BAND OF
TSRA IN NW AL MOVING NORTHWARD. THIS ACTIVITY FIRED ON AN OUTFLOW
BOUNDARY...AS MANY HAVE TODAY...AND SHOULD LIFT N INTO TN OVER THE
NEXT HR OR SO. THEY HAVE SHOWN AN UPSWING IN THE LAST HOUR...STILL
REQUIRING SWA ISSUANCES. MORE ISOLATED CELLS WERE FOUND FURTHER E N
AND NE OF HSV. GRIDS HAVE BEEN ADJUSTED TO ACCOUNT FOR THE CURRENT
RADAR TRENDS AS CELLS SHOULD LIFT OUT SOON. NOT GOING TO RULE OUT
FURTHER ACTIVITY THOUGH PER EVENING SOUNDINGS. THE SOUNDINGS ARE
ESSENTIALLY THE SAME THERMODYNAMICALLY...WITH 2.05-2.20 INCH
PWATS...K-INDICES IN THE MID 30S...AND SB CAPES ON THE ORDER OF
1500-2500 J/KG DEPENDING ON LOCAL HEATING THIS AFTERNOON IN BETWEEN
STORMS. ONLY MAJOR ADJUSTMENT ARE WIND FIELDS BECOMING SW THROUGH
DEEPER LAYER AS UPPER RIDGING BUILDS IN FROM THE E. WATER VAPOR/RUC
WIND FIELDS INDICATE THE LARGE SCALE UPPER TROF HAS SHIFTED WESTWARD
SOME MORE TODAY...EXTENDING FROM MI THROUGH MO INTO TX...WITH
SEVERAL MINOR VORT MAXES ALONG EITHER SIDE. THIS CONTINUES TO SERVE
AS A MAJOR FOCUS FOR CONVECTIVE ACTIVITY...OUTSIDE OF THE AIRMASS
STORMS WE HAVE ACROSS MUCH OF THE SE. A WAVE IS ALSO MIGRATING
ACROSS THE FL PENINSULA WITHIN THE WESTERLIES...BUT IS PROGGED TO
REMAIN S OF THE RIDGE AXIS...AT LEAST THROUGH SUNDAY. LITTLE
FURTHER CHANGE NECESSARY TO THE FORECAST...WITH MINOR WIND AND TD
TWEAKS PER OBSERVATIONS. SOME LOCAL FG MAY DEVELOP IF ANY
SIGNIFICANT CLEARING CAN TAKE PLACE...BUT PERSISTENCE SAYS ST SHOULD
ENVELOP THE AREA AGAIN AFTER 06Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
KULA
Hazardous weather outlook, Jul 16, 6:05 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT SAT JUL 16 2005
ALZ001>010-016-TNZ076-096-097-171000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
705 PM CDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TONIGHT)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE OVERNIGHT
HOURS...THOUGH MANY WILL DISSIPATE AFTER SUNSET. SOME STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A MORE TYPICAL SUMMERTIME PATTERN WILL BEGIN TO EVOLVE LATE IN THE
WEEKEND...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY
DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY DOWNPOURS AND
GUSTY WINDS WILL CONTINUE TO BE THE MAIN THREATS WITH ANY STRONGER
STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.
SS/BCC
In the hours before
Special weather statement, Jul 16, 6:05 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT SAT JUL 16 2005
ALZ001-002-004-005-170100-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
705 PM CDT SAT JUL 16 2005
...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAUDERDALE...LAWRENCE AND
LIMESTONE COUNTIES UNTIL 8 PM CDT...
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
CHEROKEE TO 5 MILES NORTH OF COURTLAND...MOVING NORTHEAST AT 15 MPH.
THE STRONGEST THUNDERSTORM WAS AT THE EAST END OF THIS LINE...JUST
SOUTH OF THE LIMESTONE LAUDERDALE COUNTY LINE NEAR WHEELER LAKE.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...SHEFFIELD...FLORENCE...
OAKLAND...RIPLEY...ELGIN...AND CLOVERDALE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
27
Special weather statement, Jul 16, 7:02 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 PM CDT SAT JUL 16 2005
ALZ005-TNZ096-170200-
LIMESTONE-LINCOLN-
802 PM CDT SAT JUL 16 2005
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND LINCOLN COUNTIES...
AT 8 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ATHENS...MOVING NORTHEAST AT
10 MPH.
WINDS UP TO 40 MPH...VERY HEAVY RAINFALL...AND DANGEROUS CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...LEGGTOWN...ELKMONT...HOLLAND
GIN...BETHEL...ARDMORE...CASH POINT...AND DELLROSE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
27
Special weather statement, Jul 16, 7:12 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
812 PM CDT SAT JUL 16 2005
ALZ006-TNZ096-097-170215-
FRANKLIN-LINCOLN-MADISON-
812 PM CDT SAT JUL 16 2005
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MADISON
COUNTIES UNTIL 915 PM CDT...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HAZEL GREEN...OR 8 MILES SOUTH
OF FAYETTEVILLE...MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...LINCOLN...CRYSTAL SPRINGS...
FLINTVILLE...ELORA...HUNTLAND...AND BEANS CREEK.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Flash Flood, Franklin
- When
- July 16, 8:07 PM CST to 9:07 PM CST
- Where
- Franklin County, Winchester
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.183, -86.117
Torrential rains from a thunderstorm resulted in several inches of water covering roads in Winchester and Huntland.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 16, 20052 deaths · $1.7 million · 50 kt wind · 6 events
- Rip Current in Florida, July 16, 20051 death · 1 event
- Lightning Strike in Pennsylvania, July 16, 200513 injured · 1 event
- Lightning Strike in Michigan, July 16, 2005$1.0 million · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, July 16, 2005$150,000 · 50 kt wind · 3 events
- Flash Flooding in Michigan, July 16, 2005$100,000 · 3 events
- Flash Flooding in West Virginia, July 16, 2005$30,000 · 2 events
- Flash Flood in Pennsylvania, July 16, 2005$30,000 · 1 event
- Lightning Strike in New Jersey, July 16, 2005$25,000 · 1 event
- Lightning Strike in Florida, July 16, 20051 injured · 1 event
- Damaging Wind in New Mexico, July 16, 20051 injured · 1 event
- Flash Flooding and Damaging Wind in Maryland, July 16, 200550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467078.